Indiana, 2025

Damaging Winds in Indiana, April 2, 2025

April 2, 2025 · NWS LOT · 3 events in 3 counties and zones

Scattered thunderstorms moved across northwest Indiana in the late morning and early afternoon and again in the late afternoon of April 2nd, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwest Indiana in the late morning and early afternoon and again in the late afternoon of April 2nd, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 2, 10:18 AM CST, 52 minutes earlier. Its key messages:

  • Waves of showers and storms will parade over the area through early evening, some may be severe.
  • Primary threats this morning are large hail and gusty winds. All hazards are possible this afternoon (contingent on morning storms clearing).
  • Gusty southeast winds continue this morning with gusts to 35-40 mph. Strong south winds develop this afternoon, especially south of I-80 where gusts in excess of 45 mph are possible.
  • Periods of rain, possibly heavy, late Friday afternoon into Saturday morning, with possible localized flooding south of I-80.
Area forecast discussion, Apr 2, 10:18 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1118 AM CDT Wed Apr 2 2025

.KEY MESSAGES...

- Waves of showers and storms will parade over the area through
  early evening, some may be severe.

- Primary threats this morning are large hail and gusty winds.
  All hazards are possible this afternoon (contingent on
  morning storms clearing).

- Gusty southeast winds continue this morning with gusts to
  35-40 mph. Strong south winds develop this afternoon,
  especially south of I-80 where gusts in excess of 45 mph are
  possible.

- Periods of rain, possibly heavy, late Friday afternoon into
  Saturday morning, with possible localized flooding south of
  I-80.

&&

.MESOSCALE...
Issued at 1118 AM CDT Wed Apr 2 2025

Ongoing elevated convection from Livingston County to the south
and southwest suburbs of Chicago will continue to pose a small
hail and gusty wind threat with strongest embedded storms. In
addition, with pockets of heavy rain onto areas that had near or
upwards of an inch of rain overnight, localized ponding an even
minor street flooding may develop.

Regarding the near term convective threats, the northward surge
of the warm front will progress into areas near/south of US-24
over the next hour, with Rantoul, Champaign, and Danville having
jumped into the 65-70F range with dew points in the lower 60s
and south winds gusting to ~30-40 mph.

Given the progress of the warm front, the very strong low-level
wind fields and shear, the southern portion of the current
convection over eastern McLean County (as of this writing) is
the most concerning for a localized severe wind and perhaps a
brief tornado threat into far southern sections of the LOT CWA
(southern Livingston eastward to southern Newton, Jasper, and
all of Benton Counties through about 1pm.

Looking ahead to this afternoon and early evening, current
radar and observational trends tend to suggest that the focus
for a renewed severe threat should tend to focus roughly
southeast of a line from Streator to Gary IN. This would be
associated with another impulse and corresponding thunderstorms
west and northwest of the St. Louis metro. Given the dynamics,
wind shear, and air mass at play, fairly limited instability
(ie. under 1k J/kg of MLCAPE) may still support pockets of
significant severe winds as well as tornadoes from a mixed storm
mode. The strong forcing should keep things on the messy side
with small bowing segments and perhaps embedded supercells.

There remains a more highly conditional severe threat northwest
of the aforementioned Streator to Gary line later this
afternoon. However, it does appear the window for
destabilization ahead of an approaching cold front will be
rather limited given ongoing convection and the warm front's
current position. This may keep any storms that develop ahead of
the front primarily sub-severe. All in all, while we certainly
can't rule out severe storms with a wind and tornado threat
initiating ahead of the cold front across northern Illinois,
this does not currently appear to be the most likely scenario.
The more likely scenario favors the higher severe threat
focusing farther south, as outlined above. We'll continue to
closely monitor trends into the afternoon.

Castro

&&

.DISCUSSION...
Issued at 330 AM CDT Wed Apr 2 2025

Through Thursday:

The main focus remains the potential for waves of thunderstorms
through early evening, some of which could be severe with all
hazards possible.

Low pressure continues to consolidate early this morning across
central Kansas. Meanwhile a line of mainly pre-frontal strong
to severe thunderstorms currently extends from Kansas City
southwest into north central Oklahoma and is drifting northeast
toward the region. Embedded within this line appears to be one
or two developing embedded MCVs that we will have to keep an eye
on as they approach. Well ahead of the low, warm advective
showers and thunderstorms have begun to increase in coverage
across the area, with more robust clusters of storms currently
in southern IA/northeast MO and central IL. This will continue
to consolidate and lift across the local area between now and
daybreak as a mid-level lapse rate plume moves overhead
allowing storms to tap into better elevated instability. Main
hazards this morning are frequent lightning, large hail up to 1"
in diameter and localized flooding in poor drainage areas. We
will also continue to watch for the potential for a gusty wind
threat if any gravity wave associated convection develops (some
guidance continues hint at this potential and storms over Kansas
City are beginning to take on this appearance) which could
allow for strong downbursts to punch through the stable surface
layer in spite of storms remaining elevated.

Unfortunately confidence in how the rest of the day unfolds
remains quite low so expect frequent updates from us throughout
the day. The surface low is expected to gradually deepen as it
lifts north northeast toward the Upper Mississippi Valley
through the day today. The aforementioned line of pre-frontal
convection is expected to lift across the area through the
morning hours. While there continue to be notable model
differences in handling the various waves/lines of convection,
particularly around midday, if some clearing can occur during
this time, strong low-level flow would support rapid recovery
of the low-level thermal environment, especially south and east
of I-55. Areas further north we continue to have the lowest
confidence. Will also have to keep an eye on the cold front
which could serve as another focus for renewed development in
the late afternoon into early evening with the 6Z NAMNest still
showing this scenario.

Thus we plan to continue messaging the conditional potential
for severe weather across the entire area, though with greater
confidence (albeit still relatively low) in areas mainly south
and east of I-55 this afternoon into early evening. All hazards
remain possible with the afternoon/early evening thunderstorms,
including damaging winds, large hail, and tornadoes. Lastly,
given the expected multiple rounds of convection, localized
flooding will be possible in low-lying, urban, and poor drainage
areas.

Non-Thunderstorm Winds:

There is a window where if storms are able to clear out even
briefly in the afternoon, with a strong low-level jet overhead,
slightly deeper mixing would tap into these stronger winds. Due
to this potential, opted to issue a Wind Advisory for our
southwestern counties (mainly south of a Mendota to Kankakee to
Fowler line where non-thunderstorm wind gusts could exceed 45
mph in the afternoon. Further north, wind gusts to 35-40 mph
will remain possible with perhaps a short 1-2 hour period where
sporadic gusts to 45 may still occur.

Tonight through Thursday:

After storms clear the area, expect winds to ease and
temperatures to drop into the 40s across the area. Heading into
Thursday we warm back into the 50s with our next weather system
beginning to lift toward the area toward the end of the day with
increasing rain chances south of I-80.

Petr

Thursday Night through Tuesday:

There remains uncertainty for a period of showers Thursday
night, generally south of I-80. The NAM was the first to show
this potential as it entered the end of its runs and it still
shows showers across the southern half or so of the cwa Thursday
night. The 03z RAP is now out through part of this time period
and it too is showing showers across much of the southern cwa
Thursday night. Otherwise, not much support for this potential.
Chance pops seem reasonable for now.

If those showers develop, a short break is expected from early
Friday morning through early Friday afternoon and then the
models continue to bring the next system further north with each
run with periods of rain, possibly heavy at times from late
Friday afternoon into early Saturday morning. Precipitable water
values increase to an inch or so across the north to as high as
1.5 inches across the south during this time period. With the
possibility of hours of moderate/heavy rain, there could be a
band of qpf amounts in the 2-3 inch range across the southern
cwa. While confidence is increasing with the northern shift to
this rain/qpf axis, still 3 days away and more changes are
possible. If these trends were to continue, hydro concerns may
develop across the southern cwa. Precipitation looks to
dissipate by mid/late Saturday morning and then one more push of
precip Saturday afternoon/evening as the system finally pulls
away. GFS actually turns some of the precip to snow early Sunday
morning, as the system departs and colder air moves into the
area. No snow mention planned with this forecast.

Now appears there will be a stronger cold front moving south
sometime Monday that will bring colder air into the region with
perhaps a low chance for precip, maybe snow showers, as it
passes the area. cms

&&

.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 632 AM CDT Wed Apr 2 2025

Primary forecast concerns include...

Scattered thunderstorms this morning.
Chance of thunderstorms this afternoon.
Ifr, possible lifr cigs this morning.
Strong southeast winds shifting southwest this afternoon.
Low level wind shear mid morning into mid afternoon.

Current thunderstorm activity will shift east of the terminals
in the 12z-13z time period with a few hour lull then another
round of thunderstorms is expected in the 15z-18z timeframe and
some timing tweaks may be needed as trends emerge. Once this
activity moves east of the terminals by early this afternoon,
expect a prolonged lull in the activity until the chance of
thunderstorms mid/late afternoon extending into the early
evening. Confidence is low for this time period and if storms do
form, they will likely be a fast moving line and perhaps only
last 1-2 hours at any location. Once this potential activity
ends/moves east of the terminals, the rest of the period is
expected to be dry.

Cigs have quickly dropped to low mvfr/ifr in the past hour.
The trend should be for prevailing ifr cigs by mid morning.
Guidance has been slowly backing away from lifr cigs and for now
have only maintained lifr cigs in the tempo groups. Cigs should
slowly lift into low mvfr by early afternoon and then scatter
out mid/late afternoon.

Southeast winds will gust into the 25-30kt range this morning,
possibly diminishing a bit by late morning. Directions will turn
south/southeast early this afternoon and then turn to the south/
southwest mid/late afternoon when gusts are likely to increase
into the 35-40kt range. These higher gusts will persist through
sunset when directions turn west/southwest with gusts into the
lower/mid 20kt range tonight.

Low level winds will steadily increase this morning and the
higher speeds combined with the directional differences support
low level wind shear through mid afternoon, when surface speeds/
gusts increase. cms

&&

.MARINE...
Issued at 330 PM CDT Wed Apr 2 2025

- Gale Warning in effect through 7 PM CDT this evening.

Southeast gales gusting to 35 kt are expected to continue
through daybreak this morning. It is possible there is a brief
lull in gales toward midday. However, expect wind gusts to
increase out of the southwest during the afternoon to 35 kt as a
deepening surface low lifts across the Upper Mississippi
Valley. Winds then gradually ease toward sunset behind a
departing cold front.

NWS Chicago

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ019-ILZ021-
     ILZ023-ILZ032-ILZ033-ILZ039.

IN...Wind Advisory until 7 PM CDT /8 PM EDT/ this evening for
     INZ010-INZ019.

LM...Gale Warning until 7 PM CDT this evening for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Apr 2, 3:37 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
437 AM CDT Wed Apr 2 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-030945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
437 AM CDT Wed Apr 2 2025 /537 AM EDT Wed Apr 2 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Level 2 of 5 Tornado Risk.
     Level 3 of 5 Damaging Wind Risk...up to 75 mph.
     Level 2 of 5 Large Hail Risk...up to 2 inch diameter.
  Limited Flooding Risk.
  Elevated Non Thunderstorm Wind Risk.

DISCUSSION...

Waves of showers and storms are expected throughout the day.
The strongest storms in the morning will be capable of large hail
and damaging winds.

Any storms that develop in the afternoon will be capable of all
severe hazards, including damaging winds, large hail, and
tornadoes.

Repeated rounds of storms over the same areas may also lead
to localized flooding of poor drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday...
  Elevated Flooding Risk.
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed through early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 60 mph.

LMZ740>745-030945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
437 AM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and hazardous waves.
  Significant Thunderstorm Risk...with an associated:
     Thunderstorm Waterspout Risk
     Level 3 of 5 Thunderstorm Wind Gust Risk...up to 60 kts.
     Level 2 of 5 Hail Risk...up to 2 inch diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday...
  Limited Thunderstorm Risk.
Saturday through Monday...
  Hazardous conditions for small craft are likely.

Petr

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Apr 2, 10:23 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1123 AM CDT Wed Apr 2 2025

ILZ032-033-039-021745-
Livingston IL-Iroquois IL-Ford IL-
1123 AM CDT Wed Apr 2 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LIVINGSTON...FORD
AND IROQUOIS COUNTIES THROUGH 1245 PM CDT...

At 1122 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Herscher to near Piper City to 6 miles
northeast of Farmer City. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Onarga, Melvin, Papineau, Buckley, Martinton, Loda, Claytonville,
Crescent City, Cullom, Cissna Park, Piper City, Clarence, Woodland,
Gilman, Stelle, Elliott, Kempton, Beaverville, Chatsworth, Ashkum,
Wellington, Thawville, Donovan, Milford, and Clifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 8846 4081 8832 4107 8827 4107 8825
      4099 8825 4101 8753 4049 8753 4049 8794
      4040 8793 4040 8846
TIME...MOT...LOC 1622Z 270DEG 32KT 4106 8818 4082 8822 4032 8858

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ratzer
Local storm report, Apr 2, 10:57 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1157 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Flood            3 W Palos Park          41.67N 87.88W
04/02/2025                   Cook               IL   Public

            A few public reports of minor street
            flooding received from southwestern Cook
            County, including Lemont, Orland Park, Oak
            Forest, and Oak Lawn areas. Relayed via
            mping.

0745 AM     Flood            1 WSW Midlothian        41.62N 87.73W
04/02/2025                   Cook               IL   Other Federal

            Stream gauge on Natalie Creek in Midlothian
            MDNI2 briefing exceeded minor flood stage.

&&
Local storm report, Apr 2, 11:03 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1203 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     Tstm Wnd Gst     Clifton                 40.94N 87.93W
04/02/2025  M53 MPH          Iroquois           IL   Public

            Private weather station reported 53 mph gust
            near Clifton.

1152 AM     Tstm Wnd Gst     3 ESE Momence           41.14N 87.61W
04/02/2025  M51 MPH          Kankakee           IL   Public

            Private weather station reported 51 mph gust
            near Momence.

&&

WSL

The radar

The Chicago radar (KLOT), 76 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
April 2, 11:10 AM CST
Where
Lake County, 1.05 mi SW of Range Line
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.260, -87.296

Five semi trailer trucks were blown over on northbound Interstate 65 about one mile south of the Lowell exit. The northbound lanes were closed while the semis were towed away. No injuries were reported.

Thunderstorm Wind, Porter

When
April 2, 11:14 AM CST
Where
Porter County, 2.07 mi S of Hebron
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.290, -87.200

A private weather station measured a wind gust to 64 mph.

Thunderstorm Wind, Newton

When
April 2, 4:57 PM CST
Where
Newton County, 1.67 mi W of Brook
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.867, -87.402

A private weather station measured a wind gust to 58 mph west of Brook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242902, 1242900, 1242705.